Rhode Island, 2016

Flood and Damaging Winds in Rhode Island, August 13 to 14, 2016

August 13 to 14, 2016 · NWS BOX · 3 events in 1 county or zone

Heat, humidity, and a back door cold front all contributed to the development of showers and thunderstorms across southern New England. These storms resulted in damaging winds and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heat, humidity, and a back door cold front all contributed to the development of showers and thunderstorms across southern New England. These storms resulted in damaging winds and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 10:38 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 13, 10:38 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1138 PM EDT SAT AUG 13 2016

.SYNOPSIS...
Nearly all of southern New England will be very hot and humid on
Sunday with the chance for showers and thunderstorms. More
seasonable conditions in store for next week. Quiet and dry
weather beneath high pressure for Monday. Wet weather expected for
Tuesday into Wednesday ahead of a lifting warm front. Cooler and
drier weather follows Thursday into Saturday with Thursday likely
seeing some interior showers and thunderstorms. Next chance of
rain thereafter appears to be Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

1145 pm update...

Busy night continues across southern New England as line of storms
produced wind damage and flooding. Biggest concern right now is
the cells moving across Rhode Island. Very juicy airmass with
dewpoints in the 70s as of 1100pm. Also a surface convergence as
PVD is northerly flow while westerly is a southwest flow. Believe
these storms will maintain themselves over the next few hours.

Direction of the storms continues to be southeast as it appears
they are following the instability gradient. Have updated forecast
to account for the latest trends.

Otherwise backdoor cold front will begin to retreat back east
overnight as a warm front, keeping the region in a warm, humid
airmass. Will have to continue to watch for the potential for fog,
but will dive into that once convection dies down.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Sunday...

Once again there are two main things to consider for this part of
the forecast. One is the heat and humidity and the other is the
potential for showers and thunderstorms.

First, the heat and humidity as that is going to be easier to
address. Dewpoints are back into the 70s across the entire region
and we have another day with temperatures in the 90's for most.
This will result in heat indices over 100 for much of the area,
including the south coast, Cape, and possibly even Martha's
Vineyard. With the current advisory and warning continuing through
7 PM, am only going to issue for the highest confidence area
across much of eastern MA with the 4 PM forecast package. At 7 PM
when the current headlines expire, we'll expand the heat advisory
through much of Rhode Island, northern CT and into central MA.

Now onto the potential for showers and thunderstorms. Low pressure
in Quebec drops southeastward through northern New England bringing
a pre-frontal trough through southern New England. This is the
only focus for storms as the shortwave moves through northern New
England during the overnight period tonight and heights rise behind
that shortwave, limiting upper level support. This may limit our
potential for storms. However, we haven't had a lot of upper level
support today either and still have had a few storms. Believe the
instability and moisture we are in currently will be enough to
overcome the lack of upper support for at least a few storms. However,
it is not a guarantee and confidence is low in eventual outcome.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
*/ HIGHLIGHTS...

 - Showers and thunderstorms dissipating Sunday night
 - Dry and seasonable weather for Monday
 - Tuesday into Wednesday look wet
 - Interior showers and thunderstorms for Thursday
 - Friday and Saturday looking fabulous
 - Sunday into early next week, possibly our next chance of wet-wx

*/ OVERVIEW...

Appears a more seasonable pattern is in the cards for next week as
the Atlantic ridge weakens allowing a deeper trough pattern across
the NE CONUS at times. Expecting a series of disturbances through
the week ahead of which SW flow ushers back sub-tropical moisture
and muggy conditions but less pronounced low to mid level warmth
given the break-down of the Atlantic ridge. Whereas behind each
disturbance follows cooler and drier air along with NW flow. Less of
a zonal H5 pattern and more flow undulations.

An ensemble and probabalistic evaluation towards the forecast
while evaluating mass fields and synoptics from deterministic
guidance, avoiding the QPF output altogether. Main focus of the
forecast is mostly upon the Tuesday-Wednesday timeframe.

*/ DAILY DISCUSSION...

Sunday night through Monday night...

Thinking Sunday night that with the trough boundary sweeping through
and daytime heating concluding that any shower and thunderstorm
activity should dissipate towards midnight. H925-85 flow backing out
of the NW pushing drier air in and shifting sub-tropical moisture
offshore. Near-zonal flow throughout all levels through which energy
becomes stretched. Not a lot of confidence that activity Sunday will
maintain out to sea given the synoptics nor last into Monday morn.

Low to mid level ridging building back in, a period of high pressure
ensues with light winds likely allowing sea-breezes along the coast.
An anticyclonic flow regime, thinking Monday will shape up to be a
very nice day with scattered cloud decks. Such clouds are likely to
thicken into Monday night with the preceding stages of an over-
running event setting up for the midweek period. Thus continuing a
milder trend for overnight lows into Tuesday morning with the slight
possibility of showers into W New England by Tuesday morning just
based on EC/GFS ensemble probabilities. Light winds beginning to
turn S just by then.

Tuesday into Wednesday...

Some spatial and temporal differences, including morphology, of an
area of low pressure emerging out of the Great Lakes Region as S-
stream energy is stretched through the near-zonal flow across the
region ahead of Pacific-energy and accompanying troughing out of the
W. Believe the presence of the two streams complicates outcomes, as
to whether there is interaction or a merger, or rather separation.
The Pacific-stream is just coming ashore over British Columbia,
poorly sampled. Expect later forecast solutions to come to consensus
on outcomes.

Till then, synoptics are there to support a sub-tropical stream of
moisture undergoing deep-layer ascent through the anti-cyclonic
branch round the Atlantic High. Support especially given with the
right-rear quad of the upper-level jet as cyclonic flow builds into
the region per subsequent troughing.

Most of the focus along and ahead with the associated warm front to
the aforementioned low. Over-running setup. More inclined to lean
with a weaker low given zonal flow and stretching (i.e., 13.12z GFS)
looking at a front-end thump of rainfall the bulk of it seemingly
Tuesday night into Wednesday. Nothing standing out with respect to
threats and impacts, seemingly benign and beneficial. Some
instability, especially S, can not rule out a rumble of thunder.

Mild to say the least but not oppressively hot. Muggy most of all
and there will likely be issues with fog at times, especially during
the late night into early morning periods given the sub-tropical
soupiness of the air. To early to get down on specifics, just going
to spin it old school with broadly speaking terms for the time
being.

Thursday...

Given the trough pattern sweeping through and subsequent cyclonic
flow, along with available moisture and additional mid-level short-
wave energy, with any diurnal heating expect the build up of
instability and easy release given the cooler airmass aloft lending
to scattered shower and thunderstorm development. Confidence more
across the interior, N and W more so beneath the cooler airmass and
mid-level forcing aloft. Can't say with any certainty on severe
weather outcomes and impacts. Just chance PoPs for now. NW flow,
drier air moving in, seasonable overall. Winds may be light enough
to allow sea-breezes along the shore.

Friday and Saturday...

Keeping it dry beneath high pressure. Seasonable. Light winds,
likely sea-breezes along the shores. All in all, pretty rad.

Sunday into early next week...

Indications of a cold front pushing S perhaps associated with a
pretty potent troughing disturbance. Way too early to say but does
appear to be our next chance of wet weather.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...

0z Update...

Tonight...Moderate confidence.

Will hold TSRA N/W of S New England overnight. Soupy airmass over SE
especially the Cape and Islands with fog expected. E onshore flow
becoming SW and gusty towards Sunday morning.

Sunday...Moderate confidence.

Gradual improvement W to E/SE during the morning period. Thinking
SHRA/TSRA develop across N/W MA during the late-morning into
midday period, shifting gradually S/E into the afternoon hours.
+RA possible with TSRA as well as gusty winds. TEMPO MVFR-IFR
possible with storms. Otherwise VFR.

KBOS TAF...Moderate confidence. Already early indication that low
IFR-LIFR clouds will impact the terminal overnight. Pretty hazy
presently and expected to thicken overnight. IFR by midnight.

KBDL TAF...Moderate confidence. Will hold VFR for the terminal.
Can not rule out some MVFR towards early morning, but thinking it
will be brief. SHRA/TSRA for the midday into afternoon period.

Outlook /Sunday Night through Thursday/...

Sunday night...

SHRA/TSRA dissipating towards 4z. Perhaps some TEMPO MVFR-IFR. Winds
backing NW. Improvement towards Monday morning.

Monday...

VFR. Light winds. Sea-breezes along the shores.

Tuesday into Wednesday...

Winds backing S/SW and could become breezy with gusts up to 20 kts,
possibly higher but too early to determine. RA chances mainly late
Tuesday into Wednesday. Cigs lowering MVFR-IFR. Possible VSBY
impacts with RA and fog.

Thursday...

Overall VFR but anticipating interior SHRA/TSRA, especially N and W,
as winds back out of the NW.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

7 pm update...

Short Term /through Sunday/...High confidence.

Winds and seas will remain below small craft advisory criteria
through the period, though SW winds will be increasing with gusts
up to 20 kts by Sunday morning and through the day. Visibilities
limited at times due to fog overnight lingering into the morning
hours. May be contending with shower and thunderstorm activity
along the near-shore waters late Sunday into Sunday evening.

Outlook /Sunday Night through Thursday/...

Sunday night...

Low confidence as to thunderstorm activity over the waters. Believe
it will dissipate S/E towards the waters prior. SW flow diminishing,
backing out of the NW becoming light towards midnight. Will see wave
heights drop off below 5 feet by Monday morning.

Monday...

High pressure. Good boating weather. Light winds. Sea-breezes along
the shores.

Tuesday into Wednesday...

Winds backing S/SW and could become breezy with gusts up to 20 kts,
possibly higher but too early to determine. Rain chances mainly late
Tuesday into Wednesday. Could see some visibility restrictions with
the anticipated abundance of sub-tropical moisture. Anticipating low
clouds and/or fog to develop at times, with greater confidence
during the overnight periods into early morning. Seas potentially
building back to 5-feet over the S/SE outer waters.

Thursday...

Winds backing out of the NW Wednesday night and prevailing through
Thursday. Overall breezy but not blustery. Believe wind and wave
action will remain below small craft advisory thresholds. Will be
showers and thunderstorms developing over land but not confident
such activity will be an issue for the waters at this time.

&&

.CLIMATE...
Record high minimum temperatures for August 13 as follows:

BOS  75 set in 1944
BDL  74 set in 2005
PVD  77 set in 2005
ORH  75 set in 1896

Record high minimum temperatures for August 14 as follows:

BOS  76 set in 2002
BDL  77 set in 1988
PVD  77 set in 1988
ORH  75 set in 1988

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from noon to 7 PM EDT Sunday for CTZ002>004.
MA...Heat Advisory from noon to 7 PM EDT Sunday for MAZ005-006-
     013>023.
RI...Heat Advisory from noon to 7 PM EDT Sunday for RIZ001>007.
MARINE...None.

&&

SYNOPSIS...RLG/Sipprell
NEAR TERM...Dunten
SHORT TERM...RLG
LONG TERM...Sipprell
AVIATION...Dunten/RLG/Sipprell
MARINE...RLG/Sipprell
CLIMATE...
Hazardous weather outlook, Aug 13, 6:29 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
729 PM EDT SAT AUG 13 2016

MAZ002>004-007>012-024-026-RIZ008-142330-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-BLOCK ISLAND RI-
729 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
ENGLAND.

.DAY ONE...TONIGHT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS. MAIN
THINKING IS NUISANCE OF ISOLATED SEVERE WITH THE BULK OF THE
THREAT OVER NORTHWEST MASSACHUSETTS. GUSTY WINDS POSSIBLE ALONG
WITH HEAVY RAIN, WHICH COULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE,
MAINLY FROM THE LATE MORNING INTO EARLY EVENING HOURS. SOME OF
THESE THUNDERSTORMS WILL CONTAIN STRONG TO DAMAGING WINDS IN
ADDITION TO FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ005-006-013>023-RIZ001>007-142330-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
729 PM EDT SAT AUG 13 2016

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
ENGLAND.

.DAY ONE...TONIGHT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS. MAIN
THINKING IS NUISANCE OF ISOLATED SEVERE WITH THE BULK OF THE
THREAT OVER NORTHWEST MASSACHUSETTS. GUSTY WINDS POSSIBLE ALONG
WITH HEAVY RAIN, WHICH COULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SUNDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE,
MAINLY FROM THE LATE MORNING INTO EARLY EVENING HOURS. SOME OF
THESE THUNDERSTORMS WILL CONTAIN STRONG TO DAMAGING WINDS IN
ADDITION TO FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-142330-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
729 PM EDT SAT AUG 13 2016

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS. MAIN
THINKING IS NUISANCE OF ISOLATED SEVERE WITH THE BULK OF THE
THREAT OVER NORTHWEST MASSACHUSETTS. GUSTY WINDS POSSIBLE ALONG
WITH HEAVY RAIN, WHICH COULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SUNDAY...STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE,
MAINLY FROM THE LATE MORNING INTO EARLY EVENING HOURS. SOME OF
THESE THUNDERSTORMS WILL CONTAIN STRONG TO DAMAGING WINDS IN
ADDITION TO FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-142330-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
729 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...STRONG THUNDERSTORMS ARE POSSIBLE ALONG THE NEAR-SHORE
WATERS. THERE IS A LOW RISK FOR SEVERE THUNDERSTORMS. MAIN THREATS
WILL BE FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Aug 13, 9:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1049 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     WEST SPRINGFIELD        42.12N  72.65W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON MAIN STREET AND BURFORD STREET

0225 PM     TSTM WND DMG     WILBRAHAM               42.14N  72.44W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BIRCH STREET ALSO TREE DOWN ON
            LEEMOND STREET

0230 PM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            RIVER STREET UNDERPASS FLOODED AND IMPASSABLE WITH CARS
            STUCK IN FLOOD WATERS

0250 PM     TSTM WND DMG     HAMPDEN                 42.07N  72.42W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            WIRES DOWN ON MAIN STREET

0445 PM     FLOOD            OXFORD                  42.12N  71.87W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            SUTTON AVE BY THE MCDONALDS AND CAHILL TIRE WITH
            SEVERAL CARS STUCK IN FLOOD WATERS

0446 PM     FLOOD            DUDLEY                  42.05N  71.93W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            PINE STREET AT OXFORD AVE AS WELL AS MILL STREET

0923 PM     TSTM WND DMG     BLANDFORD               42.18N  72.93W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            6 TO 8 INCH DIMETER BRANCHES DOWN ON CHESTER ROAD

0930 PM     TSTM WND DMG     CHESTER                 42.28N  72.98W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ON HILL ROAD

0932 PM     TSTM WND GST     CUMMINGTON              42.47N  72.90W
08/13/2016  M60 MPH          HAMPSHIRE          MA   PUBLIC

1011 PM     TSTM WND DMG     AMHERST                 42.38N  72.52W
08/13/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON MONTAGUE ROAD

1014 PM     TSTM WND DMG     MONSON                  42.10N  72.31W
08/13/2016                   HAMPDEN            MA   AMATEUR RADIO

            WALES ROAD TREE DOWN ACROSS ROAD

1025 PM     FLOOD            LEOMINSTER              42.52N  71.77W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            3 FEET OF STREET FLOODING ON CENTRAL STREET

1028 PM     FLOOD            LEOMINSTER              42.52N  71.77W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            LANCASTER STREET UNDER THE BRIDGE IS FLOODED

1033 PM     FLOOD            WARE                    42.25N  72.25W
08/13/2016                   HAMPSHIRE          MA   AMATEUR RADIO

            CAR STUCK IN FLOOD WATERS ON PLEASENT STREET

1034 PM     FLOOD            LEOMINSTER              42.52N  71.77W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            MANHOLE COVERS PUSHED OUT BY FLOODING ON WEST STREET

1040 PM     FLOOD            LEOMINSTER              42.52N  71.77W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            POLICE DEPARTMENT PARKING LOT IS FLOODED

1044 PM     TSTM WND DMG     VERNON                  41.82N  72.48W
08/13/2016                   TOLLAND            CT   AMATEUR RADIO

            TREE ON WIRES ON SKINNER AND NEAL ROADS

&&

AED
Local storm report, Aug 13, 9:58 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1058 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     FLOOD            FITCHBURG               42.59N  71.82W
08/13/2016                   WORCESTER          MA   TRAINED SPOTTER

            WATER A FOOT DEEP ON JOHN FITCH HIGHWAY AND ADJOINING
            PARKING LOT

&&

RMT
Special weather statement, Aug 13, 10:04 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1104 PM EDT SAT AUG 13 2016

CTZ003-004-MAZ005-012-013-016>018-020-RIZ001>006-140345-
WINDHAM CT-TOLLAND CT-NORTHERN BRISTOL MA-SOUTHERN WORCESTER MA-
EASTERN NORFOLK MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
SOUTHEAST PROVIDENCE RI-BRISTOL RI-WASHINGTON RI-EASTERN KENT RI-
WESTERN KENT RI-NORTHWEST PROVIDENCE RI-
1104 PM EDT SAT AUG 13 2016

...STRONG THUNDERSTORMS CONTINUE TO SWEEP THROUGH WINDHAM AND
TOLLAND COUNTIES IN CONNECTICUT...BRISTOL...PLYMOUTH...NORFOLK...
WORCESTER...SUFFOLK...AND MIDDLESEX COUNTIES IN MASSACHUSETTS...AND
BRISTOL...KENT...WASHINGTON AND PROVIDENCE COUNTIES IN RHODE
ISLAND...

AT 1102 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM GRAFTON TO BURRILLVILLE TO WINDHAM.
MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL ACCOMPANY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...BROCKTON...QUINCY...WARWICK...CRANSTON...PAWTUCKET...
TAUNTON...WEYMOUTH...EAST PROVIDENCE...WOONSOCKET...BRAINTREE...
COVENTRY...CUMBERLAND...NATICK...RANDOLPH...NORTH PROVIDENCE...
FRANKLIN...WEST WARWICK...JOHNSTON AND NORTH ATTLEBOROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4155 7179 4164 7179 4163 7196 4166 7216
      4171 7224 4165 7231 4166 7238 4200 7176
      4225 7169 4225 7115 4223 7113 4225 7111
      4225 7093 4190 7096 4170 7129 4179 7138
      4167 7137 4169 7145 4163 7141 4151 7161
TIME...MOT...LOC 0302Z 280DEG 40KT 4221 7165 4199 7168 4171 7216

SIPPRELL
Local storm report, Aug 13, 10:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1108 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND DMG     VERNON                  41.82N  72.48W
08/13/2016                   TOLLAND            CT   AMATEUR RADIO

            TREES AND WIRES DOWN ON LOVELAND HILL ROAD AT ROUTE 83

&&

RMT
Local storm report, Aug 13, 10:10 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1110 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     FLOOD            LEOMINSTER              42.52N  71.77W
08/13/2016                   WORCESTER          MA   AMATEUR RADIO

            THREE CARS STUCK IN FLOOD WATERS ON MECHANIC STREET

&&

RMT
Special weather statement, Aug 13, 10:35 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1135 PM EDT SAT AUG 13 2016

MAZ013-016>021-RIZ002>007-140430-
SOUTHERN PLYMOUTH MA-NORTHERN BRISTOL MA-EASTERN NORFOLK MA-
SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
WESTERN NORFOLK MA-SOUTHEAST PROVIDENCE RI-BRISTOL RI-WASHINGTON RI-
EASTERN KENT RI-WESTERN KENT RI-NEWPORT RI-
1135 PM EDT SAT AUG 13 2016

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO SWEEP ACROSS
BRISTOL...PLYMOUTH...AND NORFOLK COUNTIES IN MASSACHUSETTS...ANDALL
OF RHODE ISLAND...

AT 1132 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM MEDFIELD TO NEAR WEST WARWICK TO
VOLUNTOWN. MOVEMENT WAS SOUTHEAST AT 35 TO 40 MPH.

WIND GUSTS UP TO 50 MPH WILL ACCOMPANY WITH THESE STORMS. SUCH GUSTS
WILL HAVE THE ABILITY TO DOWN TREES...TREE LIMBS...AND POWER LINES
THOUGH DAMAGE IS ANTICIPATED TO BE ISOLATED IN POCKETS AND NOT
WIDESPREAD.

LOCATIONS IMPACTED INCLUDE...
BOSTON...PROVIDENCE...NEW BEDFORD...BROCKTON...QUINCY...FALL RIVER...
WARWICK...CRANSTON...PAWTUCKET...PLYMOUTH...TAUNTON...WEYMOUTH...EAST
PROVIDENCE...BRAINTREE...COVENTRY...DARTMOUTH...RANDOLPH...NORTH
PROVIDENCE...SOUTH KINGSTOWN AND WEST WARWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4164 7179 4189 7138 4225 7122 4225 7076
      4195 7058 4168 7072 4146 7119 4156 7122
      4156 7121 4162 7122 4145 7135 4171 7116
      4158 7133 4179 7137 4148 7136 4150 7137
      4151 7138 4135 7164 4136 7165
TIME...MOT...LOC 0332Z 274DEG 29KT 4217 7130 4170 7157 4161 7186

SIPPRELL

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Providence

When
August 13, 11:05 PM EST to August 14, 12:00 AM EST
Where
Providence County, 0.22 mi SW of Oak Lawn to 0.17 mi S of Oak Lawn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.748, -71.483

A car was stuck in flood waters on Wilbur Avenue.

Thunderstorm Wind, Providence

When
August 14, 12:55 AM EST
Where
Providence County, 1.03 mi W of Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.800, -71.620

A tree on East Road was downed by thunderstorm winds.

Thunderstorm Wind, Providence

When
August 14, 1:00 AM EST
Where
Providence County, Johnston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.820, -71.470

Wires were downed by thunderstorm winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656389, 656387, 656388.